Wyoming, 2014

Hail in Wyoming, August 5, 2014

August 5, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail in parts of Niobrara and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in parts of Niobrara and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 12:17 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 12:17 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT TUE AUG 5 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY NIGHT)
ISSUED AT 230 PM MDT TUE AUG 5 2014

WATER VAPOR IMAGERY STILL SHOWING MONSOONAL MOISTURE OVER THE
STATE OF WYOMING THIS AFTERNOON...BUT A LARGE DRY SLOT CONTINUES
TO EDGE NORTHEAST FROM UTAH AND SOUTHWESTERN COLORADO. PLUME OF
DEEPEST MOISTURE IS NOW OFF TO OUR EAST IN CENTRAL NEBRASKA AND
SOUTH DAKOTA. AT THE SURFACE...THE FRONTAL BOUNDARY THAT MOVED
INTO THE AREA LAST NIGHT AND THIS MORNING IS LAYING UP AGAINST THE
LARAMIE RANGE AND IS THE FOCUS FOR SHOWERS AND THUNDERSTORM
DEVELOPMENT. MOSAIC RADAR SHOWS CONVECTION CONCENTRATED EAST OF
THE LARAMIE RANGE AND ACROSS THE SOUTHERN PANHANDLE SO FAR TODAY.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
WYOMING AND NORTHWESTERN COLORADO CONTINUE TO MOVE NORTHEAST. SOME
OF THIS ACTIVITY WILL MAKE ITS WAY INTO CARBON AND ALBANY COUNTIES
THIS AFTERNOON IF IT HOLDS TOGETHER.

MINOR WAVE SEEN ON WATER VAPOR IMAGERY WILL TRACK FROM SOUTHWEST
WYOMING THROUGH CENTRAL WYOMING AND THEN EAST IN SOUTH DAKOTA
THROUGH THE AFTERNOON. THIS SHOULD AID IN INCREASING PRECIP
COVERAGE. LATEST HRRR FORECAST SHOWS BANDS OF SHOWERS/TSTMS
DEVELOPING OVER THE LARAMIE RANGE...THEN MOVING EAST NORTHEAST
INTO THE PANHANDLE THIS AFTERNOON. COULD SEE A MARGINALLY SEVERE
THUNDERSTORM EVENT ACROSS THE NORTHERN PANHANDLE TODAY WITH
SBCAPES AROUND 1200-1400 J/KG AROUND ALLIANCE AND CHADRON. THEY
ARE STILL CAPPED PRETTY GOOD THOUGH SO FAR. NAM SOUNDINGS SHOWING
THIS CAP BREAKING AROUND 21Z OR SO AND HRRR SHOWING A PRETTY
STRONG CELL DEVELOPING SOUTH OF MONTROSE IN SIOUX COUNTY OUT IN
THE NORTHERN PANHANDLE BY LATE AFTERNOON.

WITH THE SHORTWAVE MOVING THROUGH THE AREA THIS EVENING...THE
FRONTAL SYSTEM BEGINS TO BE LIFTED NORTHEAST. SHOWERS AND
THUNDERSTORMS SHOULD DECREASE IN COVERAGE ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN PANHANDLE THIS EVENING.

SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY AFTERNOON WITH THE
ECMWF AND NAM/WRF MODELS IN GOOD AGREEMENT. BEST AREA FOR
CONVECTION LOOKS TO BE EAST OF THE LARAMIE RANGE AND THE PANHANDLE
BY MID AFTERNOON PERSISTING INTO MID EVENING BEFORE TAPERING OFF
WITH LOSS OF DAYTIME HEATING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 1159 AM MDT TUE AUG 5 2014

THURSDAY...EVEN THOUGH RIDGING ALOFT WILL LIMIT AREAL THUNDERSTORM
COVERAGE...LOOKS LIKE ENOUGH LOW AND MID LEVEL MOISTURE FOR LATE DAY
ISOLATED TO SCATTERED THUNDERSTORMS...MOST NUMEROUS FROM SIDNEY TO
CHADRON WHERE UPWARD VERTICAL MOTION WILL BE MOST PRONOUNCED.

FRIDAY...INCREASE IN LOW AND MID LEVEL MOISTURE ALONG WITH A WELL
PRONOUNCED LOW AND MID LEVEL THETA-E RIDGE AXIS WILL AID IN AT LEAST
SCATTERED AFTERNOON THUNDERSTORMS EAST OF INTERSTATE 25.

SATURDAY...AS THE ATMOSPHERE DRIES SOMEWHAT FROM FRIDAY...WE EXPECT
A CORRESPONDING DECREASE INT THE AREAL THUNDERSTORM COVERAGE. BEST
CHANCES FOR STORMS WILL BE ALONG WESTERN NEBRASKA WHERE A LOW LEVEL
CONVERGENCE AXIS IS PROGGED TO DEVELOP.

SUNDAY/TUESDAY...ISOLATED LATE DAY THUNDERSTORMS WILL OCCUR WITH
ADEQUATE LOW AND MID LEVEL MOISTURE AND WEAK LOW LEVEL UPSLOPE EAST
WINDS.

MONDAY...MINIMAL THUNDERSTORM CHANCES WITH RIDGING ALOFT AND LIMITED
LOW AND MID LEVEL MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1047 AM MDT TUE AUG 5 2014

USED LATEST HRRR MODEL RUN TO DETERMINE PRECIP LOCATION AND
TIMING FOR OUR SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TAFS THIS
AFTERNOON. THIS MODEL HAS BEEN DOING VERY WELL ON CONVECTIVE
INITIATION AND TIMING. IFR STRATUS TO RETURN LATE TONIGHT FOR THE
NORTHERN PANHANDLE AS WELL.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT TUE AUG 5 2014

MONSOONAL MOISTURE FROM THE SOUTHWEST WILL CONTINUE TO BRING THE
AREA CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
AFTERNOON HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS
THROUGH SATURDAY...MAINLY FALLING TO THE LOW TO MID 20 PERCENT
RANGE. EXPECT FAIR OVERNIGHT RECOVERIES IN HUMIDITY WEST OF THE
LARAMIE RANGE WITH EXCELLENT RECOVERIES EAST. DECREASING COVERAGE
OF SHOWERS AND THUNDERSTORMS FROM TODAY ON FOR THE MOST PART AS
MONSOONAL MOISTURE GETS SHUNTED SOUTH AND EAST. WINDS TO REMAIN
LIGHT THROUGH THE WEEK AS WELL...KEEPING ELEVATED FIRE WEATHER
CONDITIONS IN CHECK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 5, 2:42 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
342 AM MDT TUE AUG 5 2014

WYZ101>119-060945-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
342 AM MDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-060945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
342 AM MDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAMMER

In the hours before

Special weather statement, Aug 5, 1:41 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT TUE AUG 5 2014

WYZ102-052115-
NIOBRARA COUNTY WY-
241 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 315
PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUSK...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL NIOBRARA COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4295 10418 4277 10415 4277 10453 4289 10456
TIME...MOT...LOC 2041Z 265DEG 16KT 4283 10443

MAZUR

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niobrara

When
August 5, 2:05 PM MST to 2:07 PM MST
Where
Niobrara County, 11 mi NW of Lance Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.143, -104.794

Quarter size hail was reported 10 miles northeast of Manning Ranch.

Hail, Goshen

When
August 5, 3:25 PM MST to 3:27 PM MST
Where
Goshen County, 8 mi S of Prairie Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.394, -104.200

Quarter size hail was reported 10 miles southeast of Jay Em.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525930, 525952.